The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Sunday, 13 January 2013

Guillain-Barre syndrome may be a serious side-effect of statin treatment

This paper was published in Muscle and Nerve 2004 Nov;30(5):663-6

Study title and authors:
Disorder resembling Guillain-Barré syndrome on initiation of statin therapy.
Rajabally YA, Varakantam V, Abbott RJ.
Department of Neurology, University Hospitals of Leicester, Royal Infirmary, Leicester LE1 5WW, United Kingdom.

This paper can be accessed at:

This paper reports the case of a 58-year-old man with Guillain-Barre syndrome. Guillain-Barre syndrome is a serious condition of the peripheral nervous system. It occurs when the body's immune system attacks part of the nervous system.

(i) On initiation of simvastatin therapy a disorder resembling Guillain-Barre syndrome occurred in the man.
(ii) He  had experienced a similar but milder episode after starting pravastatin six months earlier.

This case suggests that Guillain-Barre syndrome may be a serious side-effect of statin treatment.